Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 180, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 15, 2001, 5:13 PM MDT for Kit Carson County, Colorado. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 15, 2001, 5:13 PM MDT (23:13 UTC)
- Expired
- Jul 15, 2001, 6:15 PM MDT
- In force
- 62 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 5:18 PM MDT | Hail 1 | Seibert, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1634 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
230 WUUS53 KGLD 152313 SVRGLD COC063-160015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 513 PM MDT SUN JUL 15 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO * UNTIL 615 PM MDT * AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF SEIBERT...OR ABOUT 14 MILES EAST OF FLAGLER...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VONA AT 520 PM MDT STRATTON AT 545 PM MDT BETHUNE AT 615 PM MDT HAIL UP TO GOLFBALL SIZE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ LAT...LON 3940 10290 3922 10292 3914 10231 3941 10228 BARKER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:37 PM MDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 15, 2:37 PM MDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION...CORRECTED WORDING NATIONAL WEATHER SERVICE GOODLAND KS 237 PM MDT SUN JUL 15 2001 FORECAST CHALLENGE WILL BE CHANCES OF PRECIP TONIGHT AND TEMPS TOWARDS THE END OF THE EXTENDED. ETA AND NGM INITIALIZED WELL AT MOST FIELDS. THE AVN WAS TOO DEEP WITH H7 TROUGH OVER CENTRAL HIGH PLAINS...AND TOO COOL OVER THIS SAME REGION. OUT TO 18Z THE AVN IS BUILDING A RIDGE INTO CENTRAL WY WHERE THERE SHOULD BE A TROUGH. THE ETA IS CLOSEST WITH DEVELOPING A SFC LOW OVER THE PALMER OFF THE FRONT RANGE AS EVIDENCED BY CIRCULATION PATTERNS AND SFC OBS. THE AVN IS MUCH TOO AGGRESSIVE WITH SFC DEWPOINTS UP TO THE FRONT RANGE WITH THE NGM BEING MUCH TOO DRY. WILL GO WITH A BLEND OF THE ETA AND NGM FOR THIS PACKAGE FOR THE ABOVE REASONS. TONIGHT WEAK TO MODERATE DVV IS PRESENT EARLY. BUT WITH PLENTIFUL MOISTURE AND BEING NEAR TO ABOVE CONVECTIVE TEMPS WILL PUT A CHANCE OF TS EARLY BEFORE COOLING CUTS OFF THE CONVECTIVE LEGS. TOMORROW RIDGE BEGINS ITS RETURN... WITH WARMER H7 TEMPS RETURNING. HOWEVER...WITH CONTINUED HIGH DEWPOINTS POOLED UP TO THE FRONT RANGE THAT DOES NOT PUSH OUT OF MOST OF THE CWA UNTIL MIDDAY WILL NOT STRAY FAR FROM FWC TEMPS. BY TUESDAY RIDGE IS WELL ESTABLISHED OVER REGION AND WILL GO WITH H7 SUPPORTED TEMPS OVER ENTIRE REGION. WITH SLIGHT CHANCE OF TS TUESDAY NIGHT AS SUFFICIENT MOISTURE...CONVECTIVE TEMP AND INSTABILITY ARE PRESENT BEFORE NIGHTTIME COOLING CUTS OFF CONVECTION. IN THE EXTENDED... MODELS DIVERGE TOWARDS THE END OF THE EXTENDED. THE ECMWF HAS A MORE FLATTENED RIDGE PUSHING TO THE EAST IN RESPONSE TO A MORE PROGRESSIVE PATTERN IN THE EASTERN PAC AND THE GULF OF ALASKA. THE MRF HAS A MORE MORE AMPLIFIED RIDGE IN THE GULF OF ALASKA WITH A CUTOFF LOW ALONG THE PAC NW COAST AND A RESULTANT RETROGRADED RIDGE OVER THE CENTRAL US. FEEL THAT THIS AMPLIFIED PATTERN IS A BIT OVERDONE AND WILL LEAN TOWARD THE FLATTENED RIDGE SOLUTION TOWARDS THE END OF THE WEEK...AND KEEP CHANCE OF THUNDERSTORMS FROM FRIDAY ON IN THE EXTENDED AND KEEP TEMPERATURES CLOSER TO GUIDANCE DUE TO UNCERTAINTY. OTHERWISE WILL GO WITH PERSISTENCE FROM PREVIOUS PACKAGE. .GLD...NONE. SVEN
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 8:22 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 53 min |
| Jul 14, 8:34 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 56 min |
| Jul 14, 9:57 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 63 min |
| Jul 14, 10:04 PM MDT | Flash Flood Warning | GLD | Yuma | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.